Article

Fatal Magnesium Poisoning

Author and Disclosure Information

Abstract

THE inclusion of magnesium sulfate in an enema in the presence of megacolon is extremely dangerous. Magnesium sulfate is unique in that it has both cathartic and anticonvulsant properties. When used to prevent convulsions it is given parenterally. When used as a cathartic, orally, in the presence of intestinal disease, the permeability of the intestinal membrane to magnesium may be increased and the effects on nerve function may predominate. The fact that the use of Epsom salt as a cathartic and in the treatment of biliary tract disease is usually harmless may lead to overlooking the possibility of its poisonous effects due to untoward absorption.

In the case reported death was due to magnesium poisoning resulting from absorption from an enema consisting of magnesium sulfate, glycerin, and water. An autopsy was performed.

Case Report

A boy, aged 4, was admitted to the Cleveland Clinic Hospital on July 2, 1948 with a history of abdominal enlargement and constipation present since birth. The patient never had had a spontaneous bowel movement. He had taken mineral oil orally each day since birth, but had no bowel function unless he was given pint enemas of mineral oil or soapsuds 1 to 4 times daily in addition. A left retroperitoneal ganglionectomy had been performed in 1946, and anal dilatation in 1947, without alteration of bowel habit. He had vomited about once a month.

Physical examination revealed an undersized boy of 4 years, weighing 25 pounds, with symmetrical abdominal enlargement. The abdominal wall was slightly atrophic. . .


 

References

Next Article: